Anne M. Baciewicz, MD; Bimal H. Ashar, MD; Todd W. Locke, MD
Baciewicz AM, Ashar BH, Locke TW. Interaction of Ofloxacin and Warfarin. Ann Intern Med. 1993;119:1223. doi: 10.7326/0003-4819-119-12-199312150-00017
Download citation file:
Published: Ann Intern Med. 1993;119(12):1223.
TO THE EDITOR:
We describe a patient receiving warfarin in whom prothrombin time, which was associated with gross hematuria, was significantly prolonged when ofloxacin was administered.
A 73-year-old woman had a history of recurring urinary tract infections that were caused by a partial congenital duplication of the right collecting system; recurring deep vein thrombosis and pulmonary emboli; hypertension; and endometrial cancer. Drug therapy included verapamil (sustained-release), enalapril, hydrochlorothiazide-triamterene, amitriptyline, and warfarin (5 mg 6 days a week). The prothrombin time had ranged between 15 to 21 seconds (control, 12.1 seconds) over the past 3 years. On 14 July 1993, Escherichia coli pyelonephritis developed and the patient was given ofloxacin (400 mg orally every 12 hours pending urine culture sensitivities). Five days later, she was admitted to the hospital with malaise and gross hematuria. The patient was afebrile and liver function test results were within normal limits. The prothrombin time was 77.7 seconds (control, 10.6 seconds to 12.6 seconds) and the hematocrit was 28%. Four weeks before her prothrombin time was 20.7 seconds and her hematocrit was 38.1%. Both warfarin and ofloxacin therapies were discontinued. Treatment consisted of vitamin K and fresh frozen plasma. Her prothrombin time was 14.1 seconds. The patient was also given packed red blood cells.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only